Headaches are very common medical conditions that most of us will face many times during our lives. While some will have them occasionally and less severe this may not be the case for all. Many people throughout the world suffer from severe headaches that could range from couple of days a month to more than 15 days per month. While there are many different types of headaches the one we would like to talk about here today is called Medication-induced (Medication overuse) headache. Simply the thought of painkillers being the cause for severe regular headache is quite surprising and scary in itself. Let us understand more about this type of headache and see what can be done if you have one yourself.
What is Medication-induced (Medication-overuse) headache?
Medication-induced (medication-overuse) headache is a cause of frequent or daily headache. Medication-induced (medication-overuse) headaches are also known as Rebound headaches and the symptoms are similar to any other headaches such as pain in eyes, face, cheek, shoulder, neck, either side of head or both sides of head. There can be additional symptoms like nausea, sensitivity to light etc based on the underlying headache problem for a patient. It is caused by taking painkillers or triptan medicines very regularly for headaches or migraine. Doctors usually refer to this condition as medication-overuse headache even if you have been taking the medication correctly at the recommended dose. Medication-induced headache is the third most common cause of headache after migraine and tension-type headache.
About 1 in 50 people develop this problem at anytime during their life. Most commonly it happens in people between the age of 30 – 40. Medication-induced headaches is caused by taking painkillers or triptan medicines too regularly for tension-type headaches or migraine attack. It is a common cause of headaches that occur daily or on most days. Some patients feel that their headache never leaves them at all.
Read more – 10 Common Habits that trigger migraine
How does medication-induced (medication-overuse) headache occur?
A medication-induced (medication-overuse) headache vicious cycle can easily develop starting from a normal bad spell of tension-type headache or migraine attack. A typical scenario would go like this –
You are having a stressful day and get a bad spell of tension-type headache or migraine attack. To get going you take painkillers or triptan medicines and the pain goes away for sometime. You continue to have few stress days/weeks/months and quite often start taking painkillers to cure pain. This goes on for a while and your body becomes used to the painkillers or triptan.
A rebound headache or withdrawal headache then develops if you do not take a painkiller or triptan within a day or so of the last dose. You think this is just another tension-type headache or migraine attack and so you take a further dose of painkiller or triptan. When the effect of each dose wear off a further rebound headache or withdrawal headache develops and so on.
Over a period of time you start getting headaches almost everyday and for most days throughout the week. You again take painkillers or triptan for relief now almost every day. Some people start to take painkillers or triptans routinely everyday to try to prevent headaches or migraine attacks. This only makes things worse.
Read more – Everything you need to know about Depression
What is the treatment for medication-induced (medication-overuse) headache?
With above scenario you would have realised that painkillers meant to provide relief from headache start becoming the cause of headaches. These headaches are also known as rebound headaches or withdrawal headaches. If the scenario sounds familiar you can devise a plan to stop this vicious cycle. You must remember that the most important part of treatment is to first recognise and understand the cause of your frequent headaches – the painkillers or triptans.
Your doctor can help you understand about these frequent headaches and if these are due to painkillers or triptans you may be able to devise a plan to stop them. Always consult your doctor to devise such plan. It is best to plan a day to stop them altogether rather than try to cut them down gradually. You should stop taking painkillers for at-least a month or two before things start falling into place.
You should stop taking painkillers or triptans completely to cure the problem. This step requires a lot of willpower and commitment. You should not take any alternative painkiller unless advised by a doctor. During the process you are likely to experience withdrawal symptoms such as –
- Feeling Sick
- Poor Sleep
- Severe headaches
As you stop the painkillers or triptans your headaches may become very severe but over a period of time this will reduce and go back to a normal pattern. In most cases it takes 10 days while for some people it may take few weeks (around 12 weeks) for withdrawal symptoms to go away completely.
In case anti-inflammatory painkiller is not the cause of medication headache then doctor may advise a short course of anti-inflammatory painkiller to ease headaches after stopping the causative painkiller.
How to treat headaches in future?
Once your headaches are back to their normal pattern you might wonder how to treat headaches in future? Well, to treat headaches and prevent recurrence of medication-induced (medication-overuse) headache you can do the following –
Painkillers or Triptans – If you get severe headache or migraine attack it is OK to take a dose or two for a day or so to cure them. However, you should try and ensure not to take painkillers or triptans for headaches or migraine attacks more than two days in a week.
Preventative treatment – Consider using preventative (prophylactic) treatment to stop the headaches or migraine attacks.
Read more – 12 Simple Tips for instant headache relief
No to Codeine – It is best to avoid Codeine and/or tablets containing codeine such as co-codamol altogether. They are more likely to cause medicine-induced (medicine-overuse) headaches than any other painkillers.
Wait – While extremely difficult you might have to decide not to treat some headaches or migraine attacks. You would have to just wait for them to go away especially when you have already consumed your recommended quota of painkillers or triptans in last few days.
Less Stress & Lifestyle changes – If you suffer from severe headaches some changes to lifestyle and trying to keep your stress level under check could be a way to keep live with migraine. Regular exercise can help you keep your body fit, reduce stress and weight under check. This will help you not fall back to painkillers as often as you would like to in order to keep up to pace with rest of the masses.
Read more – 11 Food that trigger migraine
While painkillers or triptans are meant to cure tension-type headaches and migraines, overuse may lead to another condition called medicine-induced (medicine-overuse) headaches. A consultation with your doctor can help you identify if you have this medical condition and you can devise a plan accordingly.
The cure for this medical condition is to completely stop using painkillers for few months. During this period you will experience withdrawal symptoms and require good willpower and commitment.
Once your headaches and migraine fall back to their regular patterns you can choose preventative treatment and painkiller or triptans to live with headaches and migraines.